Alert archive / North Carolina / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 86, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Aug 1, 2022, 4:43 PM EDT for Beaufort County, Martin County, Pitt County, North Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 1, 2022, 4:43 PM EDT (20:43 UTC)
- Expired
- Aug 1, 2022, 5:17 PM EDT
- In force
- 34 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Beaufort County, NC, Martin County, NC, Pitt County, NC
The radar
The Morehead City radar (KMHX), 98 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.7 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 255 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1389 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 4:18 PM EDT, 25 minutes earlier.
Area forecast discussion, Aug 1, 4:18 PM EDT, 25 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 418 PM EDT Mon Aug 1 2022 .SYNOPSIS... After scattered thunderstorms this afternoon and early this evening, a more typical summertime pattern returns for the remainder of the week with only isolated to widely scattered afternoon and evening thundershowers. Temperatures will be near to above normal through the week, with daily heat indices peaking at 100 to 105 degrees. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... As of 410 PM Monday... Scattered showers and thunderstorms have begun to stream in to western portions of the CWA this afternoon and this activity is forecast to continue E'wards in association with an weak shortwave traversing along the bottom of a broad trough in the Mid-Atlantic. With 2500-3500 J/kg of SBCAPE and PWAT values around 1.5- 2.0 inches locally heavy rain and some gusty winds will be possible within the strongest storms that impact the area this afternoon. This shortwave will continue E'wards and push offshore later tonight. As instability decreases with the loss of daytime heating and lift decreases as the s/w exits, shower and thunderstorm chances will quickly end from west to east. Once this activity departs clearing skies and dry conditions are forecast this evening. Similar conditions are then forecast for this evening as lows get down into the low to mid 70s across the area and dewpoints remain relatively pleasant. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/... As of 4 PM Monday.... Bermuda high begins to nudge its way into ENC on Tuesday. In addition to this 850mb winds will become more westerly on Tuesday as well bringing in dryer continental air to the FA tomorrow resulting in a lower chance for precipitation on Tuesday. Have kept PoP'S capped at about 20-30% in the afternoon on Tuesday for the iso chance that a shower or storm gets going along the seabreeze on Tuesday. Otherwise thickness values around the region support highs in the mid 90s on Tuesday across the CWA,and with Td's remaining in the low 70s; heat index values between 100- 105 once again Tuesday afternoon. && .LONG TERM /TUESDAY NIGHT THROUGH MONDAY/... As of 430 AM Mon...A more typical summertime pattern returns this week with only iso to widely sct afternoon/early eve showers or storms. Tuesday through Sunday...Upper pattern returns to general ridging across the region, while at the sfc Bermuda high pressure offshore makes its return. Therefore more typical widely sct interior showers/storms expected each afternoon to early evening, with most coastal locales remaining dry, though may be an iso shower sneak ashore each early morning. Temps will be closer to climo in general, though some mid 90s for Tue and Wed are expected, then lower 90s Thu into the weekend. TD's will be closer to climo, with low/mid 70s inland to mid to a few upper 70s coast, so despite highs 90-95, afternoon heat indices will be limited into the 100-105 degree range, which is sub heat advisory. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... SHORT TERM /through Monday Evening/... As of 4 PM Monday...Afternoon instability and increasing low- mid level moisture have resulting in a line of scattered showers and storms developing to the west this afternoon with this activity now beginning to enter the CWAas of this update. Have updated TAF's to include TEMPO groups at ISO and PGV sites given the better agreement in potential thunderstorm activity and may need to update OAJ/EWN forecasts to include a tempo group as well if activity can continue to hold together this afternoon. Reduced VIS and CIGs are likely where TSRA occur. As we get into tonight, VFR ceilings and visibilities are forecast to continue, however, much like the previous evening, some lower visibilities may sneak into areas that see rainfall this afternoon. Have kept visibilities in VFR on the TAF's but wouldn't be surprised if future forecasts show sub-VFR conditions at sites that see rain this afternoon. Winds will generally remain SW'rly at about 5-10 knots through the period. LONG TERM /Tuesday through Friday/... As of 430 AM Mon...Predominant VFR conditions are expected, although at least brief TEMPO sub-VFR in early morning fog and/or stratus will be possible each day, especially in locations that see any shower activity. && .MARINE... SHORT TERM /through tonight/... As of 415 PM Monday... Winds have remained elevated at the Diamond Shoals buoy this afternoon and as a result of the latest observations and forecast guidance, have introduced a SCA between Cape Lookout and Oregon Inlet. Small craft conditions of 15-20 knots SW'rly winds with gusts in excess of 25 knots will be possible across the coastal waters from Oregon Inlet to Cape Lookout through early Tuesday morning before conditions begin to ease across the region. Elsewhere 10-15 knot occasional 20 knot SW breezes will continue across all other waters outside of the previously mentioned zones through this evening. Winds will ease across all marine locations closer to 10-20knots by early Tuesday morning. Otherwise seas will remain around 2-5 ft across all coastal waters. LONG TERM /Tue through Fri/... As of 430 AM Mon...Swrly flow in the 15-20 kt range expected on Tue, peaking later in the afternoon to early eve with diurnal thermal gradient maximized. Seas will be in the 3-5 ft range. More pleasant boating conditions expected as ridging strengthens mid to late week, and therefore the gradient will weaken some, with swrly winds decreasing to the 5-15 kt range each day, and seas in the 2-3 ft range Wed through the rest of the week. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...Small Craft Advisory until 5 AM EDT Tuesday for AMZ152-154-156. && SYNOPSIS...MHX NEAR TERM...RCF SHORT TERM...RCF LONG TERM...TL AVIATION...TL/RCF MARINE...TL/RCF
Hazardous weather outlook, Aug 1, 4:51 AM EDT, 11 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 451 AM EDT Mon Aug 1 2022 NCZ029-044>047-079>081-090>092-094-193-194-198-203-020900- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow-Northern Outer Banks- 451 AM EDT Mon Aug 1 2022 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-204-205-020900- West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 451 AM EDT Mon Aug 1 2022 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 1, 4:29 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
429 PM EDT Mon Aug 1 2022
NCZ029-044-080-012100-
Beaufort NC-Martin NC-Pitt NC-
429 PM EDT Mon Aug 1 2022
...A strong thunderstorm will impact portions of central Pitt, south
central Martin and northwestern Beaufort Counties through 500 PM
EDT...
At 428 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pitt Greenville Airport, or over Greenville, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Greenville, Washington, Winterville, Stokes, House, Pactolus, Black
Jack, Bruce, Old Ford, East Carolina University, Pitt Greenville
Airport, Dowdy Ficklen Stadium, Chocowinity, Washington Park,
Grimesland, Simpson and Smithwick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3551 7749 3571 7749 3576 7700 3545 7701
TIME...MOT...LOC 2028Z 270DEG 25KT 3562 7738
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RCFThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 3:43 PM EDT | Small Craft Advisory | MHX | 13 hr | |
| Aug 1, 4:29 PM EDT | Special Weather Statement | MHX | Pitt | 31 min |
| Aug 1, 4:57 PM EDT | Special Weather Statement | MHX | Beaufort | 48 min |
| Aug 1, 4:59 PM EDT | Special Marine Warning | MHX | 61 min | |
| Aug 1, 5:04 PM EDT | Severe Thunderstorm Warning | MHX | Duplin, Jones, Lenoir, Onslow | 41 min |
| Aug 1, 5:05 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Hyde, Martin, Tyrrell, Washington | 40 min |
| Aug 1, 5:21 PM EDT | Special Marine Warning | MHX | 39 min | |
| Aug 1, 5:21 PM EDT | Special Marine Warning | MHX | 84 min | |
| Aug 1, 5:39 PM EDT | Severe Thunderstorm Warning | MHX | Hyde, Tyrrell, Washington | 51 min |
| Aug 1, 5:47 PM EDT | Special Weather Statement | MHX | Pamlico | 43 min |
| Aug 1, 5:47 PM EDT | Special Weather Statement | MHX | Craven | 43 min |
| Aug 1, 5:57 PM EDT | Special Marine Warning | MHX | 93 min | |
| Aug 1, 6:02 PM EDT | Special Marine Warning | MHX | 88 min | |
| Aug 1, 6:06 PM EDT | Special Marine Warning | MHX | 54 min | |
| Aug 1, 6:22 PM EDT | Special Weather Statement | MHX | Currituck | 23 min |
| Aug 1, 6:40 PM EDT | Special Marine Warning | MHX | 50 min | |
| Aug 1, 6:43 PM EDT | Special Weather Statement | MHX | Dare | 47 min |
| Aug 1, 6:45 PM EDT | Special Marine Warning | MHX | 30 min | |
| Aug 1, 7:22 PM EDT | Special Marine Warning | MHX | 64 min | |
| Aug 1, 7:34 PM EDT | Special Weather Statement | MHX | Dare | 26 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.